Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 387, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 19, 2002, 12:51 PM CST for Perry County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2002, 12:51 PM CST (18:51 UTC)
- Expired
- Dec 19, 2002, 1:30 PM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Perry County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 11:40 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 444 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212
WUUS54 KBMX 191851
SVRBHM
ALC105-191930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CST THU DEC 19 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERRY COUNTY IN ALABAMA
* UNTIL 130 PM CST
* AT 1245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF MARION TO
UNIONTOWN...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...HEIBERGER
...MARION...UNIONTOWN AND OAKMULGEE.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH. PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER. STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3251 8752 3268 8746 3283 8723 3283 8703
3268 8708 3251 8731 3251 8741 3235 8752What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 9:55 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Dec 19, 9:55 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 955 AM CST THU DEC 19 2002 UPDATED ZONES TO ADD TORNADO WATCH 793 TO SOUTHWESTERN COUNTIES. DEWPOINTS SLOWLY ON THE RISE OVER SOUTHERN ALABAMA. DRIER AIR STILL IN PLACE OVER EASTERN ALABAMA...DUE TO THE WEDGE THAT HAS BEEN IN PLACE. THIS IS EXPECTED TO LIMIT ANY SEVERE WEATHER OVER EASTERN ZONES TODAY. MAIN THREAT WILL REMAIN OVER SOUTHERN AND WESTERN ZONES. .BHM...NONE.
Hazardous weather outlook, Dec 19, 11:22 AM CST, 1 hour 29 minutes before
ALZ001>050-191930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THE STORM PREDICTION CENTER HAS PLACED WESTERN ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...AND THE REMAINDER OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS ALABAMA THIS AFTERNOON AND EARLY TONIGHT...ALONG AND AHEAD OF A COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS... ASSOCIATED WITH A SQUALL LINE ALONG OR JUST AHEAD OF THE COLD FRONT. HOWEVER...THERE IS ALSO A RISK OF ISOLATED TORNADOES... ESPECIALLY IN ANY STORM CELLS THAT MAY DEVELOP OUT AHEAD OF THE MAIN SQUALL LINE. THE TIME OF THE GREATEST SEVERE WEATHER THREAT WILL BE BETWEEN NOON AND 8 PM. THE AREA WITH THE GREATEST SEVERE WEATHER THREAT IS ROUGHLY FROM HIGHWAY 78 SOUTHWARD...AND INTERSTATE 65 WESTWARD. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 46 min |
| Dec 19, 2:23 PM CST | Tornado Warning | BMX | Perry | 37 min |
| Dec 19, 2:35 PM CST | Tornado Warning | BMX | Bibb | 40 min |
| Dec 19, 2:46 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 29 min |
| Dec 19, 3:36 PM CST | Tornado Warning | BMX | Elmore | 39 min |
| Dec 19, 4:09 PM CST | Tornado Warning | BMX | Tallapoosa | 36 min |
| Dec 19, 4:13 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Dec 19, 4:38 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.